Ohio, 2019

Flood and Hail in Ohio, April 26, 2019

April 26, 2019 · NWS RLX · 2 events in 2 counties and zones

A cold front passed through the middle Ohio River Valley on the morning of the 26th with showers preceding the boundary. There was a brief lull in activity behind the front, but as an upper disturbance crossed through in the afternoon an expansion in coverage of showers and storms resulted with storms producing small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front passed through the middle Ohio River Valley on the morning of the 26th with showers preceding the boundary. There was a brief lull in activity behind the front, but as an upper disturbance crossed through in the afternoon an expansion in coverage of showers and storms resulted with storms producing small hail. Generally, 1 to 1.25 inches of rain fell, leading to minor flooding along the West Fork of Duck Creek near Macksburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 26, 3:48 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 26, 3:48 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
448 PM EDT Fri Apr 26 2019

.SYNOPSIS...
Drier air arrives tonight with high pressure briefly moving
through on Saturday. Low pressure passes Sunday, followed by
high pressure for Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 445 PM Friday...

Quick update for slight chance thunderstorms until early this
evening western flank, given isolated convection with heating
behind the clearing line, and the cold air aloft. Forecast
otherwise on track.

As of 213 PM Friday...

Final large area of rain is currently moving east across the
CWA, as of writing. Back edge should be out of SE OH and far NE
KY within a couple of hours, and then WV/SW VA by late
afternoon. Some breaks in the cloud cover across the western
half of the CWA after the rain ends may result in some
additional isolated to scattered shower development late this
afternoon, which may linger into the early evening hours. By
mid to late evening, and especially overnight, rapid clearing
should occur as drier air spreads back into the region.

A very nice day is expected for most of Saturday as a high
pressure axis briefly moves through the region. Clouds will be
on the increase through the afternoon as another quick moving
storm system approaches. A few showers will be possible very
late in the day across SE OH if enough moisture can filter back
into the area.

Much cooler conditions tonight with 40s expected across the
lower elevations (colder if the winds diminish further than
expected) and 30s in the mountains. Few areas in the mountains
may briefly fall below freezing towards sunrise. Temps in the
60s (40s/50s in the mountains) on Saturday.

Period of strong and gusty winds expected tonight into Saturday
morning across the higher mountains as the H85 flow strengthens.
A Wind Advisory is in effect for Northwest Pocahontas and
Southeast Randolph counties.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 230 PM Friday...

A weak low pressure system setting up to the northwest on
Saturday night will quickly drift eastward and impact the area
with its precipitation shield through Sunday. Most of the
rain will stay to the far north, however the systems associated
cold front will pass through adding rain showers elsewhere. A
breezy day will be in store for the area especially in higher
elevations with gusts up to 20KT+ for most of the morning and
afternoon. Rainfall accumulations are expected to be minimal
area wide with no flooding impacts anticipated. This system
quickly kicks out late Sunday afternoon with possible lingering
showers in the northeast mountains continuing into the evening.
By Sunday evening winds will have already diminished
significantly. Temperatures will stay relatively cool in the
60's and drop into the 40's overnight due to optimal
radiational cooling under mostly clear skies. Higher elevations
will see upper 30's and even colder temperatures are possible.
High pressure ridging controls the area thereafter for a nice
break from unsettled weather.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 230 PM Friday...

By Monday evening another system from the west approaches
spreading a frontal boundary across the region bringing more
unsettled weather for the beginning of the work week. Another
system follows behind to add to the unsettle weather around mid
week increasing chances for more rain and thunderstorms. This
system will oscillate over the region until end of the week,
possibly longer. This far out confidence of timing and location
is not the highest, therefore went with a consensus of model
blend for chances of rain and thunderstorms for a good portion
of the work week. There is high confidence that a warming trend
will take place in the region for the remainder of this
forecast period. Guidance indicates temperatures will continue
to increase from Monday on. Anticipating temperatures to be in
the 80's across the lowlands for Tuesday through Thursday.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
As of 133 PM Friday...

Variety of flight rules this afternoon.

Areas of SHRA and steadier RA continue to spread east across
the region. Flight rules are likely to fluctuate between VFR
and MVFR this afternoon, with CIGs prevailing at mid to low end
MVFR at times. Drier air in the lower levels should then spread
pour into the area this evening and overnight with skies quickly
clearing and VFR then prevailing through the remainder of the
TAF period.

Blustery/gusty Wrly surface winds this afternoon and into early
evening. Wind speeds should weaken overnight, exception is
across KEKN/KCKB where gusty winds will likely persist into
Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Ending of precip may be a little sooner
than forecast. Brief IFR possible in heaviest precip. Slim
chance of a thunderstorm developing.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  M    M    H    H    M    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    M    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    M    M    H    H    M    H    H    H    H
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    M    M    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from midnight tonight to noon EDT Saturday for
     WVZ523-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/JZ
NEAR TERM...RH/TRM
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...RH
Hazardous weather outlook, Apr 26, 1:31 PM EST, 3 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Charleston WV
231 PM EDT Fri Apr 26 2019

WVZ523-526-271845-
Northwest Pocahontas-Southeast Randolph-
231 PM EDT Fri Apr 26 2019

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT
SATURDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-271845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
231 PM EDT Fri Apr 26 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 26, 12:09 PM EST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
109 PM EDT Fri Apr 26 2019

OHZ076-261830-
Washington-
109 PM EDT Fri Apr 26 2019

At 1:00 PM Friday April 26, gauges along area creeks and streams in
eastern Washington county were indicating many were approaching
bankfull conditions. Additional light to moderate rain is expected
across the area through this afternoon, and flooding along area
creeks and streams may develop. This includes Duck Creek.

Persons with interests adjacent to streams and creeks should monitor
water levels and be prepared for the possibility of flooding.

LAT...LON 3963 8145 3963 8142 3960 8139 3959 8135
      3959 8128 3961 8128 3961 8127 3958 8127
      3958 8125 3957 8104 3954 8104 3945 8113
      3944 8118 3939 8122 3939 8127 3935 8135
      3934 8138 3939 8141 3941 8146 3964 8147
TIME...MOT...LOC 1704Z 240DEG 49KT 3957 8139

14
Special weather statement, Apr 26, 4:53 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
553 PM EDT Fri Apr 26 2019

OHZ085-WVZ007-008-262230-
Meigs-Jackson-Mason-
553 PM EDT Fri Apr 26 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MEIGS...
NORTHEASTERN MASON AND WEST CENTRAL JACKSON COUNTIES...

At 552 PM EDT, strong thunderstorms were clustered over Pomeroy,
moving southeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ripley, Pomeroy, Racine, Rutland, New Haven, Mason, Middleport,
Syracuse, Hartford City, Mount Alto, Cottageville, Evans and Letart.

This includes Interstate 77 in West Virginia between mile markers 139
and 144.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3888 8167 3873 8184 3899 8210 3900 8210
      3900 8211 3905 8216 3908 8207
TIME...MOT...LOC 2152Z 312DEG 32KT 3902 8206

MEC

The radar

The Charleston,WV radar (KRLX), 82 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Meigs

When
April 26, 5:00 PM EST
Where
Meigs County, 0.54 mi W of Middleport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -82.060

Flood, Washington

When
April 26, 6:00 PM EST to 6:45 PM EST
Where
Washington County, 0.08 mi NNW of Macksburg to 1.04 mi NW of Elba
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.631, -81.470

The West Fork of Duck Creek flooded. The stream gage at Macksburg showed the creek rising to its 13 foot bankfull level during the evening of the 26th. The creek crested right at bankfull, and dropped back below within an hour. This caused minor flooding in low lying areas along the creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813593, 813594.